Freezing Fog, Gray
- When
- December 16, 10:00 PM CST to December 17, 4:55 AM CST
- Where
- Gray forecast zone
- Reported by
- Law Enforcement
- Coordinates
- 35.401, -100.813 (the zone’s center; the record gives no point)
On the evening of the 16th a cold front moved through the Texas and Oklahoma Panhandle. This dropped temperatures during the night hours of the 16th and morning of the 17th to the freezing point.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS AMA wrote it up.
On the evening of the 16th a cold front moved through the Texas and Oklahoma Panhandle. This dropped temperatures during the night hours of the 16th and morning of the 17th to the freezing point. Also due to the proximity of the surface front located over east central Oklahoma low level wrap around moisture combined with light surface winds and clear skies allowing fog to develop. Due to the temperature being at and slightly below the freezing mark, ice accumulation was reported on vehicles and vehicle antennas in Pampa (Gray County) as reported by the Gray County Sheriff's Office. Visibility at the time of the report was estimated to be around 1000 feet. The fog began to dissipate by 5 AM CST as surface winds began to climb increasing low level mixing. No vehicle accidents or injuries were reported in association to the freezing fog.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Amarillo, TX wrote its last area forecast discussion before the first event at Dec 16, 8:21 PM CST, 1 hour 39 minutes earlier.
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE AMARILLO TX 821 PM CST SUN DEC 16 2012 .UPDATE... UPPER-LEVEL SHORTWAVE TROUGH CONTINUES TO MOVE EAST ACROSS THE PANHANDLES THIS EVENING...WITH HIGH CLOUDS CLEARING FROM SOUTHWEST TO NORTHEAST AS DRIER AIR ALOFT WORKS IN. SURFACE COLD FRONT WAS DRAPED FROM SOUTH OF CLAYTON TO JUST NORTH OF AMARILLO THEN THROUGH THE SOUTHEAST TX PANHANDLE. SURFACE DEWPOINT DEPRESSIONS WERE 3 DEGREES OR LESS IN MOST LOCATIONS NORTH OF THE FRONT...WITH SATELLITE IMAGERY SHOWING A PATCH OF EXPANDING LOW CLOUDS ACROSS THE EASTERN OK PANHANDLE AND NORTHEAST TX PANHANDLE AS THE HIGH CLOUDS CLEAR. GIVEN THE LOW DEWPOINT DEPRESSIONS AND SATELLITE TRENDS...HAVE ADDED SOME FOG TO NORTHEAST PORTIONS OF THE FORECAST AREA TONIGHT...AND ALSO ADJUSTED SKY COVER AND DEWPOINTS TO BETTER MATCH REALITY. AS THE UPPER-LEVEL SHORTWAVE CONTINUES TO MOVE EAST...SURFACE HIGH PRESSURE IS EXPECTED TO GRADUALLY BUILD EAST ACROSS THE AREA. SURFACE WINDS ARE FORECAST TO TRANSITION TO WESTERLY /FROM WEST TO EAST/ AS THIS OCCURS...HELPING TO ERODE THE FRONT. HOPING THESE WESTERLY WINDS AND RESULTANT DRY AIR ADVECTION WILL KEEP THE FOG IN CHECK OVERNIGHT AND KEEP LOW CLOUDS FROM EXPANDING TOO FAR WEST AND SOUTH. FOR NOW WILL START WITH THE ADDITION OF FOG AND INCREASE IN SKY COVER ACROSS THE EAST/NORTHEAST...AND CONTINUE TO MONITOR TRENDS. KB && .PREV DISCUSSION... /ISSUED 523 PM CST SUN DEC 16 2012/ AVIATION... AN UPPER TROUGH WILL EXIT THE PANHANDLES EARLY TONIGHT WITH A NORTHWESTERLY FLOW ALOFT EXPECTED THROUGH MONDAY. VFR CONDITIONS WILL CONTINUE TO PREVAIL AS HIGH LEVEL CLOUDS THIN OUT AND BECOME FEW TO SCATTERED. WESTERLY AND NORTHWESTERLY WINDS 5 TO 15 KNOTS TONIGHT WILL BECOME WESTERLY AND SOUTHWESTERLY MONDAY AND WILL INCREASE TO AROUND 10 TO 20 KNOTS WITH SOME HIGHER GUSTS EXPECTED AFTER 15Z MONDAY. SCHNEIDER PREV DISCUSSION... /ISSUED 228 PM CST SUN DEC 16 2012/ DISCUSSION... BACK DOOR COLD FRONT WILL MOVE SOUTHWESTWARD TO ABOUT THE SOUTHWEST TEXAS PANHANDLE TONIGHT BEFORE DISSIPATING MONDAY MORNING. PROGRESSIVE FLOW ALOFT WILL ENCOURAGE ANOTHER SURFACE LEE-SIDE TROUGH TO FORM AS ANOTHER STORM SYSTEM APPROACHES THE WEST COAST. THE NEXT FAST MOVING OPEN UPPER TROUGH WILL HAVE A CHANCE AT BRINGING SOME RAIN SHOWERS TO THE NORTHERN CWA ON WEDNESDAY BEHIND A VIGOROUS COLD FRONT. WINDS MAY INCREASE TO ADVISORY LEVEL BEHIND THIS COLD FRONT...BUT SHOULD DECREASE WEDNESDAY EVENING. SOME OF THE RAIN COULD SWITCH TO SNOW BY LATE WEDNESDAY AFTERNOON...BUT MUCH DRIER AIR WILL BE MOVING AT THAT TIME AS WELL...SO WILL NOT MENTION THE LOW CHANCE OF SNOW...BUT WILL ADD A SLIGHT CHANCE OF RAIN SHOWERS AS THESE COULD BE A SLIGHTLY BETTER BET RIGHT BEHIND THE FRONT. THE WEDNESDAY SYSTEM WILL MOVE OUT QUICKLY AND A WARMING TREND WILL COMMENCE FOR THE REST OF THE WEEK. FIRE WEATHER... MARGINAL ELEVATED FIRE WEATHER CONDITIONS WILL BE FOUND ACROSS THE SOUTHWEST TEXAS PANHANDLE ON MONDAY. THE STRONGEST WINDS WILL BE ACROSS THE SOUTHWEST...BUT THE LOWEST AFTERNOON RELATIVE HUMIDITY VALUES WILL BE ACROSS THE NORTHWEST. THERE MAY BE ELEVATED FIRE WEATHER CONDITIONS ACROSS THE SOUTHERN TEXAS PANHANDLE ON TUESDAY AS WINDS APPROACH 20 MILES AN HOUR AND LOWEST AFTERNOON RELATIVE HUMIDITY VALUES DROP TO 15 TO 20 PERCENT. WINDS ARE EXPECTED TO GET PRETTY STRONG ON WEDNESDAY...ESPECIALLY BEHIND A COLD FRONT...BUT RELATIVE HUMIDITY VALUES ARE EXPECTED TO REMAIN ABOVE 20 PERCENT. && .AMA WATCHES/WARNINGS/ADVISORIES... TX...NONE. OK...NONE. && 11/08
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE AMARILLO TX 311 PM CST SUN DEC 16 2012 OKZ001>003-TXZ001>020-170915- CIMARRON-TEXAS-BEAVER-DALLAM-SHERMAN-HANSFORD-OCHILTREE-LIPSCOMB- HARTLEY-MOORE-HUTCHINSON-ROBERTS-HEMPHILL-OLDHAM-POTTER-CARSON- GRAY-WHEELER-DEAF SMITH-RANDALL-ARMSTRONG-DONLEY-COLLINGSWORTH- 311 PM CST SUN DEC 16 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA PANHANDLES. .DAY ONE...TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. ELEVATED FIRE WEATHER CONDITIONS ARE POSSIBLE ACROSS THE SOUTHERN TEXAS PANHANDLE TUESDAY DUE TO THE COMBINATION OF BREEZY WEST TO SOUTHWEST WINDS AND MINIMUM RELATIVE HUMIDITIES AROUND 15 TO 20 PERCENT. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME. AREA FIRE MANAGERS AND EMERGENCY OFFICIALS SHOULD BE ALERT FOR ELEVATED FIRE WEATHER CONDITIONS ACROSS THE SOUTHERN TEXAS PANHANDLE TUESDAY. GOEHRING
The national radar mosaic for the moment the first event began.
1 freezing fog. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2012Every state in 2012This day in weather historyWarnings in Texas, December 2012
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 424734.